Medication errors can be dangerous or even deadly to you or a family member.
Fatal medication errors are more common than you may think, and they happen
for a number of reasons.

How can you stay safer? Remember that medication errors are most commonly
caused by giving you the wrong drug, administering it incorrectly or using
the wrong dosage. They also tend to happen to those over 60, because they
may take more prescription medications. To make sure you don’t have
those errors affecting you, ask your doctor to verify the dosage you’re
receiving. Make sure IV drugs aren’t given in other manners and
that the drug is the drug you’ve been prescribed.

When you receive a prescription, ask your doctor to tell you what the drug
is called, what it is meant to be used for and the dosage you should be
on. If you’re concerned about potential interactions, ask and double
check with both your doctor and pharmacist that the drug won’t interact
with drugs you’re already taking.

Don’t be afraid to ask questions of pharmacists, doctors or nurses.
They should be happy to tell you what to expect, the side effects and
the potential risks of any drug you’ve been given. You have a right
as a patient to turn down taking any drug you don’t feel comfortable
with, and if you think a mistake has been made, you should point it out.
If your medication looks different or the pills don’t seem to work
correctly, pointing this out immediately could help you avoid injury down the line.